• Written By: Khalid F. Tabbara, MD
    Uveitis

    This study investigated the correlation between the decreased infliximab response and elevation of serum antinuclear antibody (ANA) titers in Behçet's disease (BD) patients. The authors concluded that serum ANA titer may be a helpful biomarker for the loss of infliximab effectiveness and predicting the recurrence of ocular attacks in BD patients treated with anti-TNF-α antibody therapies.

    The current study included 17 Japanese patients with BD and refractory uveoretinitis given 5 mg/kg of intravenous infliximab every eight weeks for at least two years after initial infusions at baseline and weeks two and six,

    Five of 17 patients (29.4 percent) with BD experienced ocular inflammatory attacks after six months of infliximab therapy, all of whom were ANA-positive. Four patients who were ANA-negative experienced no ocular attacks during the follow-up period.

    The authors found that infliximab reduced the rate of ocular attacks significantly during the first six months of treatment (P < 0.01). Twelve patients required no additional therapy. Five patients were also given oral prednisone.

    After the initiation of infliximab therapy, patients started to have positive ANA titer conversion. At the end of the follow-up period, 13 patients (76.4 percent) had positive ANA. There was a positive correlation between uveoretinitis recurrence and the elevation of ANA titer.  

    These results are similar to those previously reported in patients with psoriasis. The authors speculate that repeated administration of a chimeric agent such as infliximab may introduce foreign protein and antigens that may activate the systemic immune response, leading to the production of various autoantibodies including ANA. The production of antibodies to infliximab may also lead to a reduction in therapeutic efficacy in patients who relapse while undergoing infliximab therapy.